Alert archive / Georgia / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 49, NWS Tallahassee, FL

March 27, 2024Lanier County, Lowndes County, Georgia

NWS Tallahassee, FL issued this severe thunderstorm warning at Mar 27, 2024, 1:57 AM EDT for Lanier County, Lowndes County, Georgia. It was in force for 33 min. 8 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 27, 2024, 1:57 AM EDT (05:57 UTC)
Expired
Mar 27, 2024, 2:30 AM EDT
In force
33 min
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Lanier County, GA, Lowndes County, GA

The radar

The Moody AFB radar (KVAX), 10 km from the middle of the area, began a volume at 05:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 27, 1:58 AM EDTHAIL 0.53 N Valdosta, GAReport from mPING: Half-inch (0.50 in.).
Mar 27, 1:58 AM EDTHAIL 0.53 N Valdosta, GAReport from mPING: Half-inch (0.50 in.).
Mar 27, 2:00 AM EDTTSTM WND DMG1 W Valdosta, GACampus police reports multiple trees down and some structural damage from the downed trees.
Mar 27, 2:00 AM EDTTSTM WND DMGValdosta, GATrees down on homes throughout the city.
Mar 27, 2:15 AM EDTHAIL 1.75Naylor, GAPicture of hail near golf ball size in the Naylor area.
Mar 27, 2:15 AM EDTHAIL 1.75Naylor, GAPicture of hail near golf ball size in the Naylor area.
Mar 27, 2:20 AM EDTHAIL 1Stockton, GAMostly nickel size, but some of the hail was bigger.
Mar 27, 2:20 AM EDTHAIL 1Stockton, GAMostly nickel size, but some of the hail was bigger.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 00:00Z, 6.0 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 00:00Z on 2024-03-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 274 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 00:00Z on 2024-03-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 170 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
274 J/kg
Mixed-layer CIN
-94 J/kg
Mixed-layer LCL
562 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
170 m²/s²
0-3 km storm-relative helicity
283 m²/s²
Significant tornado parameter
0.2
Supercell composite
2.5

Open this sounding in Storm Lab

The text

As transmitted.

296 
WUUS52 KTAE 270557
SVRTAE
GAC173-185-270630-
/O.NEW.KTAE.SV.W.0049.240327T0557Z-240327T0630Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tallahassee FL
157 AM EDT Wed Mar 27 2024

The National Weather Service in Tallahassee has issued a

* Severe Thunderstorm Warning for...
  Lanier County in south central Georgia...
  Northeastern Lowndes County in south central Georgia...

* Until 230 AM EDT.

* At 157 AM EDT, a severe thunderstorm was located near Valdosta,
  moving northeast at 45 mph.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Lakeland, Valdosta, Moody Air Force Base, Meigs, Naylor,
  Courthouse, Greenwood, Barretts, Hansell, and Stockton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3085 8307 3085 8309 3084 8309 3077 8326
      3093 8336 3116 8298 3089 8297
TIME...MOT...LOC 0557Z 240DEG 39KT 3089 8324 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

72-ROGACHESKI
1 follow-up statement
665 
WWUS52 KTAE 270614
SVSTAE

Severe Weather Statement
National Weather Service Tallahassee FL
214 AM EDT Wed Mar 27 2024

GAC173-185-270630-
/O.CON.KTAE.SV.W.0049.000000T0000Z-240327T0630Z/
Lanier GA-Lowndes GA-
214 AM EDT Wed Mar 27 2024

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 AM EDT
FOR LANIER AND NORTHEASTERN LOWNDES COUNTIES...

At 214 AM EDT, a severe thunderstorm was located near Lakeland,
moving northeast at 45 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Lakeland, Moody Air Force Base, Meigs, Naylor, Courthouse, Greenwood,
Barretts, Hansell, and Stockton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3085 8307 3085 8309 3084 8309 3101 8323
      3116 8298 3089 8297
TIME...MOT...LOC 0614Z 240DEG 39KT 3099 8305 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

72-ROGACHESKI

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 27, 1:14 AM EDT, 43 minutes earlier.

Area forecast discussion, Mar 27, 1:14 AM EDT, 43 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
114 AM EDT Wed Mar 27 2024

...New AVIATION...

.NEAR TERM...
(Through Wednesday)
Issued at 249 PM EDT Tue Mar 26 2024

A very slow-moving front is currently working its way eastward
through the area today with showers and a few thunderstorms along
it. This front will eventually stall out somewhere along the FL
Big Bend and South Central GA later tonight. Showers and storms
are expected to diminish later this evening and tonight with a
lull in activity for most of the night. A second round of
convection is expected to blossom along this boundary sometime in
the pre-dawn hours Wednesday morning before continuing again
through much of the day. While a few strong storms may be
possible, the greatest threat with this system remains the
potential for flooding. A widespread 1 to 3 inches of rainfall is
possible across the eastern 2/3 of the area, with isolated totals
of 5+ also possible. As a result, a Flood Watch remains in effect
from later this evening through at least Wednesday evening. If
easterly trends in the forecast axis of higher rainfall amounts
occur, we may be able to pare back the northwestern portions of
the watch. While the threat still appears possible for the watch
area, confidence is increasing that impacts are more likely across
the eastern FL Big Bend into far South Central GA (Valdosta area).

&&

.SHORT TERM...
(Wednesday night through Thursday night)
Issued at 249 PM EDT Tue Mar 26 2024

There is a large upper level trough moving through the area in this
short term period, as a low from the Gulf Coast swings its way into
the FL panhandle. As the front approaches, the cold front is
expected to stall and become stationary, which would bring heavier
rainfall totals into Wednesday night. Current model guidance is
showing PWATS ranging from 1.6"-1.8", and is projected to stall
around the AL, GA, and FL state boundary intersection (Gulf &
Liberty counties FL through Turner & Worth counties GA). which may
cause some flooding in north FL areas. SPC has issued this general
area to be under a thunderstorm risk on Wednesday evening, but
instability is a limiting factor for this system, as CAPE values are
low.

Lows on Wednesday night are forecasted to range from low to mid 50s
throughout ALB, GA, and FL counties. Highs on Thursday should stay
in the low 70s in AL and GA counties, and mid-70s in the FL
panhandle. Winds should stay calm and northwesterly throughout the
day. Overnight lows should dip down to the mid to upper 40s.
Temperatures on Friday morning will warm back up to the low-to-mid
70s through the day.

&&

.LONG TERM...
(Friday through Monday)
Issued at 249 PM EDT Tue Mar 26 2024

Once the frontal passage moves through on Thursday evening, a high
pressure system in expected to build in on the west and move into
our area for the entire long term forecasting period, bringing some
warm high temperatures in the mid-to-high 80s throughout the week,
with light easterly to southerly winds. Low temperatures will
gradually rise throughout the weekend, ranging from upper 50s to low
60s. Otherwise, conditions are forecasted to stay relatively dry, as
there is no precipitation expected to develop over this upcoming
weekend.

&&

.AVIATION...
(06Z TAFS)
Issued at 114 AM EDT Wed Mar 27 2024

Scattered showers and thunderstorms will continue through the TAF
period, mainly along the stalled cold front and areas to the
east, affecting TLH, ABY, and VLD terminals through the term.
Ceilings will remain MVFR/IFR through most of the period for these
terminals, with occasional LIFR during the heavier storms. Low
vsbys are possible following some of the showers/thunderstorms
currently and into the early morning hours. Some thunderstorms may
produce hail during the overnight hours and the occasional gusty
winds. During the day, the main threat from these storms will be
heavy rain; although, gusty winds, hail, and a brief tornado
remains possible. The ECP and DHN terminals should return to VFR
cigs by around 14z this morning.

&&

.MARINE...
Issued at 249 PM EDT Tue Mar 26 2024

Small craft advisory conditions will continue into tonight west of
Apalachicola with seas around 7 feet. Showers and thunderstorms will
continue across the area through Wednesday with gusty winds,
lightning, and the potential for waterspouts. Boating conditions
will improve after the system exits to the east Thursday through the
weekend.

&&

.FIRE WEATHER...
Issued at 249 PM EDT Tue Mar 26 2024

A very slow moving frontal system will bring several rounds of rainfall to
the area through Wednesday night/early Thursday morning. High dispersions
will be possible for areas behind the front (FL Panhandle, SE AL, and SW GA)
on Wednesday afternoon and again areawide on Thursday afternoon. Elevated
fire weather conditions will be possible on Thursday with breezy wins and
low humidity behind the front. After today and Wednesday's rainfall, fuels
should still be in good shape.

&&

.HYDROLOGY...
Issued at 425 AM EDT Tue Mar 26 2024

Today, a coastal flood advisory is in effect for Franklin,
Wakulla, and Jefferson through Tuesday as moderate to strong east-
southeast winds persist through Tuesday afternoon. This will serve
to push water onto the coast across the aforementioned areas which
may interact with high tide between 12AM-8PM Tuesday.

Regarding rainfall, around 1-3" is expected areawide with the higher
amounts likely falling east of the Apalachicola and Flint Rivers
where a cold front is forecast to stall. Two rounds of rainfall are
expected to occur with the first occurring across SE AL and the FL
Panhandle as the cold front begins its push into the area Tuesday
morning through afternoon. The WPC currently has our SE AL, FL
Panhandle, and portions of our SW GA counties in a slight risk (2/4)
for excessive rainfall.

The cold front will then stall along the aforementioned area
resulting in our second round of rainfall on Wednesday. There is
higher confidence regarding the area of heaviest rainfall, resulting
in a flood watch for the areas of interest east of a line extending
from Gulf County FL to Turner County GA. Storm totals are forecast
to reach around 2-3" with locally higher amounts 5"+ where heavier
rain may be possible. The WPC has a slight risk (2/4) outlined
across our FL Big Bend and SW GA counties. Flash flooding appears
possible with this event with flash flood guidance showing 4-5" in
6hrs across FL with lower values across SE AL and SW GA around 3.5-
4.5".

Regarding rivers, all have fallen out of flood stage. However, there
is a chance they could return to action stage and perhaps minor
flooding as a result of the expected rainfall.

&&

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested. However, spotters are always
encouraged to safely report significant weather conditions when they
occur by calling the office or tweeting us @NWSTallahassee.

&&

.PRELIMINARY POINT TEMPS/POPS...
Tallahassee   74  54  73  46 /  60  70   0   0
Panama City   76  54  73  49 /  30  20   0   0
Dothan        75  49  71  44 /  10  10   0   0
Albany        75  51  71  44 /  30  30  10   0
Valdosta      73  54  72  46 /  80  90  10   0
Cross City    75  57  75  47 /  90  80  10   0
Apalachicola  71  56  70  51 /  60  60   0   0

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...Flood Watch through late tonight for FLZ014>019-026>029-034-114-
     115-118-127-128-134.

     High Rip Current Risk until 8 AM EDT /7 AM CDT/ this morning for
     FLZ108-112-114-115.

     High Surf Advisory until 1 AM CDT early this morning for FLZ108-
     112.

GA...Flood Watch through late tonight for GAZ127>131-145>148-156>161.

AL...None.
GM...Small Craft Advisory until 1 AM CDT early this morning for
     GMZ750-752-770-772.

&&

NEAR TERM...Merrifield
SHORT TERM...Brennan
LONG TERM....Brennan
AVIATION...Montgomery
MARINE...Bunker
FIRE WEATHER...Merrifield
HYDROLOGY...Worster

In the hours before

Special weather statement, Mar 26, 11:25 PM EDT, 2 hours 32 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
1125 PM EDT Tue Mar 26 2024

GAZ158-159-270400-
Brooks GA-Thomas GA-
1125 PM EDT Tue Mar 26 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHERN THOMAS AND SOUTHWESTERN
BROOKS COUNTIES THROUGH MIDNIGHT EDT...

At 1125 PM EDT, Doppler radar was tracking a strong thunderstorm near
Thomasville, moving northeast at 45 mph.

HAZARD...Half inch hail.

SOURCE...Radar indicated.

IMPACT...Minor hail damage to vegetation is possible.

Locations impacted include...
Thomasville, Boston, Barwick, Pidcock, Dixie, Grooverville, Everett,
Hollis, Newark, Eason, Oaklawn, and Metcalf.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3067 8398 3080 8404 3095 8368 3074 8362
TIME...MOT...LOC 0325Z 246DEG 38KT 3075 8393

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH

42-DVD
Special weather statement, Mar 26, 11:41 PM EDT, 2 hours 16 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
1141 PM EDT Tue Mar 26 2024

GAZ127>129-131-270415-
Tift GA-Worth GA-Irwin GA-Turner GA-
1141 PM EDT Tue Mar 26 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN IRWIN...TURNER...
NORTHWESTERN TIFT AND CENTRAL WORTH COUNTIES THROUGH 1215 AM EDT...

At 1141 PM EDT, Doppler radar was tracking a strong thunderstorm near
Sylvester, moving northeast at 50 mph.

HAZARD...Half inch hail.

SOURCE...Radar indicated.

IMPACT...Minor hail damage to vegetation is possible.

Locations impacted include...
Sylvester, Ashburn, Poulan, Mystic, Worth, Terrell, Sycamore, Sumner,
Rebecca, Amboy, Sylvester Airport, Waterloo, Pinetta, Inaha,
Irwinville, Hobby, Turner Co Airport, Irwinville Airport, Shingler,
and Chula.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3185 8350 3179 8346 3176 8345 3176 8343
      3159 8329 3145 8385 3162 8394 3181 8372
      3180 8361 3185 8361
TIME...MOT...LOC 0341Z 245DEG 41KT 3157 8382

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH

42-DVD
Local storm report, Mar 26, 11:56 PM EDT, 2 hours 1 minute before
Preliminary Local Storm Report
National Weather Service Tallahassee FL
1156 PM EDT Tue Mar 26 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1150 PM     Hail             1 SSW Tallahassee Coml  30.53N 84.38W
03/26/2024  E0.25 Inch       Leon               FL   NWS Employee

&&
Local storm report, Mar 27, 12:49 AM EDT, 1 hour 8 minutes before
Preliminary Local Storm Report
National Weather Service Tallahassee FL
1249 AM EDT Wed Mar 27 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1247 AM     Hail             2 E Chula               31.55N 83.51W
03/27/2024  E0.50 Inch       Tift               GA   Public

            Report from mPING: Half-inch (0.50 in.).

&&
Special weather statement, Mar 27, 1:11 AM EDT, 46 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
111 AM EDT Wed Mar 27 2024

FLZ014-114-270600-
Inland Gulf FL-Coastal Gulf FL-
111 AM EDT Wed Mar 27 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHERN GULF COUNTY THROUGH 200
AM EDT/100 AM CDT/...

At 111 AM EDT/1211 AM CDT/, Doppler radar was tracking a strong
thunderstorm 16 miles southwest of Port St. Joe, moving northeast at
45 mph.

HAZARD...Penny size hail.

SOURCE...Radar indicated.

IMPACT...Minor hail damage to vegetation is possible.

Locations impacted include...
Port St. Joe, Milltown, Highland View, St Joseph State Park, Odena,
Cape San Blas, Indian Pass, Simmons Bayou, Jones Homestead, Ward
Ridge, Saint Joe Beach, and White City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 2973 8548 2980 8549 3001 8529 2982 8506
      2959 8537
TIME...MOT...LOC 0511Z 220DEG 37KT 2964 8549

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH

42-DVD
Special weather statement, Mar 27, 1:41 AM EDT, 16 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
141 AM EDT Wed Mar 27 2024

GAZ159>161-270630-
Brooks GA-Lanier GA-Lowndes GA-
141 AM EDT Wed Mar 27 2024

...A STRONG THUNDERSTORM WILL IMPACT LANIER...LOWNDES AND EAST
CENTRAL BROOKS COUNTIES THROUGH 230 AM EDT...

At 141 AM EDT, Doppler radar was tracking a strong thunderstorm near
Quitman, moving northeast at 40 mph.

HAZARD...Nickel size hail.

SOURCE...Radar indicated.

IMPACT...Minor hail damage to vegetation is possible.

Locations impacted include...
Lakeland, Valdosta, Moody Air Force Base, I-75 At Exit 16, Remerton,
Meigs, Naylor, Courthouse, Greenwood, Barretts, Hansell, Valdosta
Regional Airport, Kinderlou, Blue Springs, I-75 At Exit 22, and
Stockton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3086 8300 3085 8301 3085 8309 3083 8309
      3083 8310 3081 8311 3072 8342 3088 8352
      3103 8326 3103 8320 3106 8320 3106 8317
      3108 8317 3118 8297 3087 8297
TIME...MOT...LOC 0541Z 242DEG 34KT 3081 8347

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH

72-ROGACHESKI

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 26, 10:18 PM EDTSpecial Weather StatementTAEDecatur, Seminole42 min
Mar 26, 10:57 PM EDTSpecial Weather StatementTAEMitchell33 min
Mar 26, 11:25 PM EDTSpecial Weather StatementTAEThomas35 min
Mar 26, 11:37 PM EDTSevere Thunderstorm WarningTAEBrooks, Thomas11 min
Mar 26, 11:41 PM EDTSpecial Weather StatementTAETurner, Worth34 min
Mar 27, 1:41 AM EDTSpecial Weather StatementTAELanier, Lowndes49 min
Mar 27, 3:04 AM EDTSpecial Weather StatementTAEDecatur, Grady41 min
Mar 27, 3:18 AM EDTSevere Thunderstorm WarningTAEGrady, Mitchell, Thomas42 min
Mar 27, 3:41 AM EDTSevere Thunderstorm WarningTAEColquitt, Mitchell, Tift, Worth49 min
Mar 27, 4:17 AM EDTSevere Thunderstorm WarningTAEBen Hill, Irwin, Tift, Turner, Worth43 min
Mar 27, 5:06 AM EDTAreal Flood AdvisoryTAEGrady, Thomas5 hr
Mar 27, 5:22 AM EDTSevere Thunderstorm WarningTAEBen Hill, Irwin, Tift, Turner, Worth27 min
Mar 27, 6:13 AM EDTSevere Thunderstorm WarningTAEBrooks, Thomas19 min
Mar 27, 7:28 AM EDTSpecial Weather StatementTAEColquitt32 min
Mar 27, 8:06 AM EDTSevere Thunderstorm WarningTAEDecatur, Grady39 min
Mar 27, 8:44 AM EDTSpecial Weather StatementTAEGrady31 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.